Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 6, NWS Lubbock, TX

May 3, 2024Floyd County, Hale County, Swisher County, Texas

NWS Lubbock, TX issued this tornado warning at May 3, 2024, 4:35 PM CDT for Floyd County, Hale County, Swisher County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2024, 4:35 PM CDT (21:35 UTC)
Expired
May 3, 2024, 5:00 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.25 in

Counties Floyd County, TX, Hale County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 56 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WFUS54 KLUB 032135
TORLUB
TXC153-189-437-032200-
/O.NEW.KLUB.TO.W.0006.240503T2135Z-240503T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
435 PM CDT Fri May 3 2024

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Northwestern Floyd County in northwestern Texas...
  Northeastern Hale County in northwestern Texas...
  Southeastern Swisher County in the Panhandle of Texas...

* Until 500 PM CDT.

* At 435 PM CDT, a confirmed tornado was located 4 miles north of
  Hale Center, moving east at 25 mph.

  HAZARD...Damaging tornado and half dollar size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Plainview around 440 PM CDT.

Other locations impacted by this tornadic thunderstorm include Seth
Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3408 10187 3415 10193 3435 10165 3412 10153
TIME...MOT...LOC 2135Z 261DEG 21KT 3413 10183 

TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN

$$

12
1 follow-up statement
594 
WWUS54 KLUB 032146
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
446 PM CDT Fri May 3 2024

TXC437-032155-
/O.CAN.KLUB.TO.W.0006.000000T0000Z-240503T2200Z/
Swisher TX-
446 PM CDT Fri May 3 2024

...THE TORNADO WARNING FOR SOUTHEASTERN SWISHER COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has  moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Texas.

&&

LAT...LON 3409 10181 3419 10183 3429 10162 3412 10153
TIME...MOT...LOC 2145Z 261DEG 21KT 3414 10176 

$$

TXC153-189-032200-
/O.CON.KLUB.TO.W.0006.000000T0000Z-240503T2200Z/
Floyd TX-Hale TX-
446 PM CDT Fri May 3 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHWESTERN FLOYD AND NORTHEASTERN HALE COUNTIES...

At 445 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Plainview, moving east at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Plainview around 450 PM CDT.

Other locations impacted by this tornadic thunderstorm include Seth
Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3409 10181 3419 10183 3429 10162 3412 10153
TIME...MOT...LOC 2145Z 261DEG 21KT 3414 10176 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 3, 3:04 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 3, 3:04 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
304 PM CDT Fri May 3 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 301 PM CDT Fri May 3 2024

The low stratus cloud deck is beginning to clear out early this
afternoon across the South Plains and far southwest Texas Panhandle.
The low clouds will continue break across the remainder of the area
this afternoon. With the early clearing, temperatures are quickly
warming into the 80s while temperatures under the cloud cover remain
much cooler in the 60s to lower 70s. Thus, there is a strong
differential heating boundary present across the area today and will
be a potential location for additional storm development. As of 2 PM
CDT, the sharpening dryline is present along a line from Seminole to
Sundown to Muleshoe and bending westward into New Mexico as lee
cyclogenesis strengthens in east southeast Colorado. Dewpoints east
of the dryline range from the upper 50s to upper 60s. Satellite
imagery shows low level moisture advecting northward with the
southeast surface winds. Thunderstorms (a few severe) have already
begun to develop east of Big Spring and just south of I-20. In
addition, towering cumulus clouds are beginning to develop along the
dryline across the South Plains. Significant instability is present
east of dryline this afternoon with SBCAPE values in excess of 3000+
J/kg and modest effective bulk shear of 30 to 40 knots, which is
capable of support strong to severe supercells. Steep midlevel lapse
rates and strong buoyancy will support very large hail up to
baseball size and damaging wind gusts up to 70 mph. A tornado or two
is possible, with the best environment across the Rolling Plains
where the differential heating boundary is present with abundant low
level moisture and east southeast low level mean flow. A few storm
splits may be possible with the right movers headed southeast,
potentially along the aforementioned pre-existing boundary. These
right moving storms would pose the greatest threat for a tornado,
especially this evening as low level shear increases. Most storms
will be moving east northeast this afternoon and evening with slower
storm motions around 10 to 20 mph, which could pose a localized
flash flooding threat. Thunderstorms should move east out of the
forecast area late this evening before Midnight.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 301 PM CDT Fri May 3 2024

The severe weather threat will continue into Saturday. Winds behind
a cold front will switch to generally out of the east will bring
sufficient Gulf moisture to the area. Instability may take some time
to develop given stubborn morning cloud cover, however it is
expected to reach similar magnitudes as today, favoring the southern
South and Rolling Plains. While forcing is not overly impressive, an
upper shortwave should be more than enough to trigger potentially
severe storms during Saturday afternoon/evening hours. Main threats
include large hail, damaging winds, and locally heavy rain/flooding.
While tornadoes are unlikely, they cannot be completely be ruled
out. Much of the precipitation should move out of the forecast area
by midnight.

The active weather seen over the past several days will finally
begin to quiet down on Sunday as weak upper ridging builds over the
region. A fast moving upper trough on Monday brings a brief return
of shower and thunderstorm chances. GFS/NAM timing (moving
precipitation out of the area by late-morning) is generally favored
at this time given the relatively stronger steering flow. As such,
any severe weather threat would be limited. A mostly zonal flow
pattern aloft and westerly surface winds look to allow for warm and
dry conditions to prevail through much of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri May 3 2024

The low stratus decks have begun to break at LBB with VFR
conditions returning, while PVW/CDS continue to linger in MVFR to
IFR conditions due to low ceilings and will likely persist through
the afternoon. Thunderstorms are possible this afternoon, but are
contingent on several variables. At this time, LBB has the highest
chances for vicinity thunder this afternoon and early evening.
However, amendments will be made as confidence increases on
location and timing of storms this afternoon and evening. Winds
will begin to veer to the southwest overnight ahead of a cold
front that will pass south through all three sites tomorrow
morning/mid-morning. Low stratus, MVFR ceilings will return again
as they fill in behind the front tomorrow morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....19
AVIATION...11
Hazardous weather outlook, May 3, 11:24 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1124 AM CDT Fri May 3 2024

TXZ021>044-041630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1124 AM CDT Fri May 3 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening mainly
for areas in the southern South Plains and southern Rolling Plains.
Large hail up to baseball size and damaging wind gusts will be the
main threat but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and thunderstorms are expected across much of the
South Plains and Rolling Plains Saturday and Saturday night. In
addition to producing severe hail at times, thunderstorms will pose
a threat for localized flooding from heavy rainfall.

There is a slight chance of thunderstorms Sunday and Monday across
the entire region, mainly during the morning hours. Severe weather
potential looks to be limited at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:16 PM CDTSevere Thunderstorm WarningLUBStonewall44 min
May 2, 8:01 PM CDTSevere Thunderstorm WarningLUBStonewall44 min
May 3, 3:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent63 min
May 3, 4:03 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Swisher57 min
May 3, 4:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hale, Swisher45 min
May 3, 4:41 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher18 min
May 3, 4:42 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent48 min
May 3, 4:58 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher26 min
May 3, 5:30 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza45 min
May 3, 6:01 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley44 min
May 3, 6:42 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley63 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.